The Myths of Uncontrolled Emergence Reactions and Consideration to Stop Mandatory, Protocolled Midazolam Coadministration With Ketamine

$40.00
Qty:

Hiller HM, Drew B, Fisher AD, Cuthrell M, Spradling JC 22(1). 49 - 54 (Journal Article)

Ketamine continues to demonstrate its utility and safety in the austere and prehospital environment, but myths persist regarding the frequency of behavioral disturbances and unpleasant reactions. These myths have led to protocolled midazolam co-administration. Properties of midazolam and other benzodiazepines have the potential to cause significant morbidity and potential mortality. Because of this risk, benzodiazepines should only be administered when the treating provider determines that the patient's symptoms warrant it. We also present evidence that agitation and altered mental status (AMS) encountered with ketamine occurs during titration of lower pain control regimens and is much less likely to occur with higher doses. As such, in most prehospital situations, the treatment for this "incomplete dissociation" is more ketamine, not the addition of a potentially dangerous benzodiazepine.

Write Review

Note: Do not use HTML in the text.